Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Louisville, KY

April 5, 2017Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 5, 2017, 8:21 PM EDT for Madison County, Kentucky. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 8:21 PM EDT (00:21 UTC)
Expired
Apr 5, 2017, 9:00 PM EDT
In force
39 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 9:07 PM EDTTSTM WND GST 602 Se Berea, KYMEASURED AT A PRIVATE WEATHER STATION EAST OF BEREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:50 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS53 KLMK 060021
SVRLMK
KYC151-060100-
/O.NEW.KLMK.SV.W.0124.170406T0021Z-170406T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
821 PM EDT WED APR 5 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Madison County in central Kentucky...

* Until 900 PM EDT

* At 821 PM EDT, severe thunderstorms were located along a line
  extending from near Richmond to near Boone, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Richmond, Berea, Duluth, Peytontown, Paint Lick, Moberly, Bighill,
  Panola, Kingston and Whites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for central
Kentucky.

LAT...LON 3772 8410 3768 8410 3767 8409 3765 8413
      3757 8409 3756 8416 3752 8420 3752 8430
      3754 8430 3753 8432 3754 8432 3754 8435
      3759 8437 3762 8442 3777 8420 3778 8411
      3777 8408 3774 8408
TIME...MOT...LOC 0021Z 240DEG 50KT 3773 8425 3757 8439 

HAIL...1.00IN
WIND...60MPH
 
$$

TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:00 PM EDT, 21 minutes earlier.

Area forecast discussion, Apr 5, 8:00 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
800 PM EDT Wed Apr 5 2017

...Mesoscale Forecast Update...
Issued at 759 PM EDT Wed Apr 5 2017

Lots going on.

Line of tornadic supercells will be exiting central Kentucky soon.
Have been shaving counties off the back of the Tornado Watch as the
line progresses.

Many Kentucky Mesonet sites have been reporting wind gusts of 40 to
50 mph behind the departing line of storms. Had an SPS out earlier,
but given the widespread nature of the winds and the possibility
that they may last for a few hours, went ahead and employed a Wind
Advisory after consulting with neighboring offices.

Issued at 605 PM EDT Wed Apr 5 2017

A broken line of severe thunderstorms has pushed east of the I-65
corridor, and individual cells continue to exhibit supercellular
characteristics as they move northeast at 55 mph. There have been
multiple reports of large hail of golf ball size and larger.

Supercell thunderstorms will continue to pose a significant risk for
large hail as they move toward Lexington, Danville, and
Campbellsville. WBZ heights are quite low, around 9,000 ft, with a
good amount of dry air in the mid levels.

Damaging winds are likely as well. DCAPE remains around 900-1000
J/kg roughly along an axis from Greensburg to Lexington. Forecast
soundings out ahead of the convection continue to show a nice
inverted V signature with the low-level dry air. There is still a
small risk for a tornado, but LCLs remain quite high at around 1250-
1500 meters.

Issued at 507 PM EDT Wed Apr 5 2017

A 5H speed max coming into western Kentucky and the Wabash Valley is
causing storms to blossom in a narrow corridor of PWAT around an
inch, deep moisture convergence, and upper level divergence. The
storms are expected to present a continuing, and possibly
increasing, wind threat as they proceed into areas east of I-65
where mid- and low-level lapse rates are steeper and DCAPE values
are higher. Large hail has been the main severe weather threat so
far with these storms, and that threat will continue.

The best tornado chances over the next few hours will be east of  I-
65 and south of the Blue Grass Parkway in area of best SRH/EHI, and
also near the warm front to the north.

.Short Term (Now through Thursday Night)...
Issued at 200 PM EDT Wed Apr 5 2017

...Severe Storms Likely this Afternoon/Evening...
...Windy Conditions Late Tonight and Thursday...

Broad area of low pressure, 999 mb, extends from central MO to
southern IL, with a warm front extending across southern IN this
hour. Sunshine warming up the warm sector quickly, but dewpoints
have stayed down according to area observations. Narrow area of
higher dewpoints over western TN this hour, but very narrow. Still
focused on potential for very large hail and damaging wind gusts as
cold pools come out of supercells. Looking at a better tornado
threat in a couple of areas, one over southern Indiana, along the
front and another across Lake Cumberland as LCL's start to fall.

Even outside of these storms, expect gusty winds because of the
pressure gradient associated with that low pressure. The gradient
will stick around overnight and Thursday. In fact, looking at very
windy conditions for the day Thursday, as much colder air pours in.
Likely we will issue a Wind Advisory later tonight for that Thursday
period, with gusts to around 40 mph.

In addition to the wind, expect showery conditions as moisture wraps
around the upper low travelling by to our north. We may see a brief
transition to rain/snow mix or just snow by daybreak Friday.

.Long Term (Friday through Wednesday)...
Issued at 230 PM EDT Wed Apr 5 2017

...Freezing Temperatures May Return Early Saturday...

Friday morning will be near freezing, but with windy conditions not
expecting frost development. Saturday morning, high pressure will
move across the TN Valley, and that looks to be a better chance for
a freeze, especially in our normally colder locations.

High pressure then shifts east of the region and we should have
another warmup in store for the end of the weekend and the beginning
of the next work week. Our next good rain chance will come in Monday
night, as a cold front approaches.

&&

.Aviation (00Z TAF Update)...
Issued at 728 PM EDT Wed Apr 5 2017

The line of severe storms will clear LEX very quickly after the
official start of the new TAF period.

As tightly wound low pressure advances from IND to TOL tonight
winds will keep up, coming in from the WSW remaining gusty to 25-
30kt. Low clouds and spotty light rain showers will move in after
midnight with some wrap-around moisture behind the low.

Those clouds, and possibly the showers as well, will hang tough
through Thursday. Ceilings may lift into low end VFR in the
afternoon, though that may be somewhat optimistic. Winds will remain
strong and gusty from the west.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until midnight EDT /11 PM CDT/ tonight for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...Wind Advisory until midnight EDT /11 PM CDT/ tonight for
     INZ076>079-083-084-089>092.

&&

Mesoscale......13/EBW
Short Term.....RJS
Long Term......RJS
Aviation.......13
Hazardous weather outlook, Apr 5, 8:19 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
819 PM EDT Wed Apr 5 2017

KYZ036-037-041>043-048-049-055>057-066-067-077-078-081-082-070030-
Scott-Harrison-Fayette-Bourbon-Nicholas-Jessamine-Clark-Boyle-
Garrard-Madison-Casey-Lincoln-Adair-Russell-Cumberland-Clinton-
Including the cities of Georgetown, Cynthiana, Lexington, Paris,
Carlisle, Nicholasville, Winchester, Danville, Lancaster, Richmond,
Liberty, Stanford, Columbia, Jamestown, Burkesville, and Albany
819 PM EDT Wed Apr 5 2017 /719 PM CDT Wed Apr 5 2017/

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT...
...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Numerous storms are likely this evening as a cold front approaches
the region. Some of these storms will become quite vigorous with
severe weather likely until 10 PM EDT. Damaging winds, very large
hail, and a tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold conditions will return to the area behind the strong cold
front. As a result, light snow may mix in with rain showers Friday
morning. Temperatures will fall close to the freezing mark Saturday
morning with frost or a freeze possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail of any size, strong winds or
wind damage, and any rotation in storms today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>035-038>040-045>047-053-054-
061>065-070>076-070030-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Nelson-Mercer-Larue-Marion-Butler-Edmonson-Hart-Green-Taylor-Logan-
Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Taylorsville,
Lawrenceburg, Versailles, Bardstown, Springfield, Harrodsburg,
Hodgenville, Lebanon, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, and Edmonton
819 PM EDT Wed Apr 5 2017 /719 PM CDT Wed Apr 5 2017/

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Non-thunderstorm winds will gust over 40 mph this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold conditions will return to the area behind the strong cold
front. As a result, light snow may mix in with rain showers Friday
morning. Temperatures will fall close to the freezing mark Saturday
morning with frost or a freeze possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail and damage from the storms
earlier today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13

In the hours before

Special weather statement, Apr 5, 7:36 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
736 PM EDT WED APR 5 2017

KYZ036-037-041-042-060000-
Bourbon-Scott-Fayette-Harrison-
736 PM EDT WED APR 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SCOTT...
WESTERN BOURBON...NORTHERN FAYETTE AND SOUTHWESTERN HARRISON
COUNTIES...

At 735 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Cynthiana to
Meadowthorpe. Movement was east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Lexington, Paris, Cynthiana, Meadowthorpe, Thoroughbred Acres, Bryan
Station, Northland, Highlands, Viley and Spindletop Estates.

LAT...LON 3842 8423 3808 8433 3804 8458 3839 8445
TIME...MOT...LOC 2335Z 259DEG 35KT 3836 8442 3808 8453

RJS
Local storm report, Apr 5, 7:39 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
739 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     2 ENE EMINENCE          38.38N 85.15W
04/05/2017                   HENRY              KY   BROADCAST MEDIA

            A ROOF WAS BLOWN OFF A MODULAR HOME. FOUR TO
            5 BARNS WERE DESTROYED. A MOBILE HOME WAS
            DESTROYED NEAR WATKINS LANE. TREES WERE
            DOWNED. BOARDS WERE PEELED OFF A FENCE.

&&

MRC
Local storm report, Apr 5, 7:41 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
741 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     2 WNW CYNTHIANA         38.39N 84.33W
04/05/2017                   HARRISON           KY   911 CALL CENTER

            REPORT OF A ROOF OFF A HOUSE ON SPRUCE DRIVE
            AND KY STATE HWY 365.

&&

MED
Local storm report, Apr 5, 8:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     3 NE DANVILLE           37.67N 84.73W
04/05/2017                   BOYLE              KY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AT HWY 34 AND
            TAYLOR RD.

&&

MED
Local storm report, Apr 5, 8:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
813 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     5 S LEXINGTON           37.97N 84.47W
04/05/2017                   FAYETTE            KY   PUBLIC

            SHINGLES BLOWN OFF A HOME. ONE INCH TREE
            LIMBS SNAPPED.

&&

MRC
Local storm report, Apr 5, 8:16 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
816 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             7 SE LEXINGTON          37.96N 84.39W
04/05/2017  E1.00 INCH       FAYETTE            KY   PUBLIC

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:00 PM EDTSevere Thunderstorm WarningLMKAdair, Casey, Garrard, Lincoln, Russell45 min
Apr 5, 8:01 PM EDTTornado WarningLMKClark, Fayette, Jessamine, Madison14 min
Apr 5, 8:07 PM EDTSevere Thunderstorm WarningLMKClark, Madison23 min
Apr 5, 8:15 PM EDTTornado WarningLMKClark, Madison30 min
Apr 5, 8:45 PM EDTSpecial Weather StatementLMKLincoln15 min
Apr 5, 8:48 PM EDTSpecial Weather StatementLMKAdair, Casey, Cumberland27 min
Apr 5, 9:03 PM EDTSpecial Weather StatementLMKMadison27 min
Apr 6, 3:31 AM EDTWind AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more18 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.